Alert archive / North Carolina / Wind Advisories in 2024

Wind Advisory 4, NWS Raleigh, NC

February 27, 202412 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Feb 27, 2024, 2:03 PM EST for 12 counties in North Carolina. It took effect at Feb 28, 2024, 10:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2024, 2:03 PM EST (19:03 UTC)
In effect from
Feb 28, 2024, 10:00 AM EST
Expired
Feb 29, 2024, 1:00 AM EST
In force
15 hr
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Edgecombe County, NC, Franklin County, NC, Halifax County, NC, Harnett County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 25 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS72 KRAH 271903
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
203 PM EST Tue Feb 27 2024

NCZ011-027-028-042-043-078-089-280915-
/O.NEW.KRAH.WI.Y.0004.240228T1500Z-240229T0600Z/
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
Including the cities of Roanoke Rapids, Enfield, Scotland Neck, 
Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, 
Smithfield, Selma, Clayton, Wilson, Goldsboro, Clinton, 
and Roseboro
203 PM EST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM EST
THURSDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Halifax, Nash, Edgecombe, Johnston, Wilson, Wayne and 
  Sampson Counties.

* WHEN...From 10 AM Wednesday to 1 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
6 follow-up statements
616 
WWUS72 KRAH 280259
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
959 PM EST Tue Feb 27 2024

NCZ011-027-028-042-043-078-089-281100-
/O.CON.KRAH.WI.Y.0004.240228T1500Z-240229T0600Z/
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
Including the cities of Roanoke Rapids, Enfield, Scotland Neck, 
Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, 
Smithfield, Selma, Clayton, Wilson, Goldsboro, Clinton, 
and Roseboro
959 PM EST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM
EST THURSDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Halifax, Nash, Edgecombe, Johnston, Wilson, Wayne and 
  Sampson Counties.

* WHEN...From 10 AM Wednesday to 1 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
749 
WWUS72 KRAH 280804
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
304 AM EST Wed Feb 28 2024

NCZ011-027-028-042-043-078-089-281700-
/O.CON.KRAH.WI.Y.0004.240228T1500Z-240229T0600Z/
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
Including the cities of Roanoke Rapids, Enfield, Scotland Neck, 
Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, 
Smithfield, Selma, Clayton, Wilson, Goldsboro, Clinton, 
and Roseboro
304 AM EST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
1 AM EST THURSDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Halifax, Nash, Edgecombe, Johnston, Wilson, Wayne and 
  Sampson Counties.

* WHEN...From 10 AM this morning to 1 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
641 
WWUS72 KRAH 281315
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
815 AM EST Wed Feb 28 2024

NCZ010-026-041-077-088-282000-
/O.EXA.KRAH.WI.Y.0004.240228T1500Z-240229T0600Z/
Warren-Franklin-Wake-Harnett-Cumberland-
Including the cities of Warrenton, Norlina, Louisburg, 
Franklinton, Raleigh, Cary, Apex, Wake Forest, Knightdale, 
Lillington, Angier, Buies Creek, Erwin, Dunn, Fayetteville, 
Spring Lake, and Hope Mills
815 AM EST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Warren, Franklin, Wake, Harnett and Cumberland 
  Counties.

* WHEN...From 10 AM this morning to 1 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ011-027-028-042-043-078-089-282000-
/O.CON.KRAH.WI.Y.0004.240228T1500Z-240229T0600Z/
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
Including the cities of Roanoke Rapids, Enfield, Scotland Neck, 
Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, 
Smithfield, Selma, Clayton, Wilson, Goldsboro, Clinton, 
and Roseboro
815 AM EST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Halifax, Nash, Edgecombe, Johnston, Wilson, Wayne and 
  Sampson Counties.

* WHEN...From 10 AM this morning to 1 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
750 
WWUS72 KRAH 281719
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1219 PM EST Wed Feb 28 2024

NCZ010-011-026>028-041>043-077-078-088-089-290600-
/O.CON.KRAH.WI.Y.0004.000000T0000Z-240229T0600Z/
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Cumberland-Sampson-
Including the cities of Warrenton, Norlina, Roanoke Rapids, 
Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, 
Spring Hope, Rocky Mount, Tarboro, Princeville, Raleigh, Cary, 
Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, 
Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, 
Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro
1219 PM EST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Portions of central North Carolina.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
242 
WWUS72 KRAH 290223
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
923 PM EST Wed Feb 28 2024

NCZ010-011-026>028-041>043-077-078-088-089-290600-
/O.CON.KRAH.WI.Y.0004.000000T0000Z-240229T0600Z/
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Cumberland-Sampson-
Including the cities of Warrenton, Norlina, Roanoke Rapids, 
Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, 
Spring Hope, Rocky Mount, Tarboro, Princeville, Raleigh, Cary, 
Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, 
Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, 
Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro
923 PM EST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Portions of central North Carolina.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
948 
WWUS72 KRAH 290556
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1256 AM EST Thu Feb 29 2024

NCZ010-011-026>028-041>043-077-078-088-089-290700-
/O.EXP.KRAH.WI.Y.0004.000000T0000Z-240229T0600Z/
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Cumberland-Sampson-
Including the cities of Warrenton, Norlina, Roanoke Rapids, 
Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, 
Spring Hope, Rocky Mount, Tarboro, Princeville, Raleigh, Cary, 
Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, 
Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, 
Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro
1256 AM EST Thu Feb 29 2024

...WIND ADVISORY WILL EXPIRE AT 1 AM EST EARLY THIS MORNING...

With the cold front moving offshore, wind gusts have dropped below
wind advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Feb 27, 1:16 PM EST, 47 minutes earlier.

Area forecast discussion, Feb 27, 1:16 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
116 PM EST Tue Feb 27 2024

.SYNOPSIS...
A pair of upper-level disturbances will move across the Carolinas
and Virginia this afternoon and again late tonight. A strong cold
front will sweep east across the region Wednesday afternoon and
evening. Chilly high pressure will build into the area for Thursday
and before the airmass moderates over the weekend into early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1035 AM Tuesday...

12Z upper air charts and water vapor satellite data indicate a
mid/upper-level shortwave trough now over MI/OH has amplified since
Mon; and this feature will pivot newd and across the lwr Great Lakes
and wrn NY through 00Z Wed. Upstream convection that developed
overnight over TN/KY has convectively/diabatically-enhanced, in the
mid-levels, the srn portion of this trough, now over wrn NC. Lift
from each, amid a 700-850 mb warm air advection maximum centered
over the TN Valley and srn Appalachians, will maintain an area of
rain across wrn and cntl NC today. PoPs have consequently been
increased to likely-categorical throughout the Piedmont and across
the nrn Coastal Plain, ranging to chance where associated lift will
be more glancing over the Sandhills and cntl-srn Coastal Plain.

Observed wind gusts have increased into the upper 20s kts in ern NC,
where surface temperatures have warmed into the upr 60s this
morning. Point forecast soundings suggest these wind gusts will
increase into the lwr-mid 30s kts and expand briefly wwd into the
Coastal Plain/I-95 corridor with continued, relatively maximized
diurnal heating into the upr 60s-lwr 70s there (ie. away from the
thickening, multi-layered overcast and aforementioned rain now
overspreading the Piedmont). The rain and overcast will otherwise
favor cooler temperatures in the upr 50s-mid 60s, with associated
shallower mixing/less gust potential with wwd extent into the cooler
air over the Piedmont.

Tonight: Lows tonight are expected to be quite mild, mainly in the
mid to upper 50s. Gusts may abate some between sunset and midnight
but are still expected to increase again thereafter.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 215 AM Tuesday...

...Strong gusty southwesterly winds Wednesday will shift to
northwest Wednesday night as a cold front sweeps across the area...

Wednesday and Wednesday night will be the most dynamic and warmest
period of the next 7 days. A low/mid level disturbance will be
lifting northeast into VA and off the coast at around daybreak.
A vigorous northern stream trough will be diving into the Great
Lakes region on Wednesday morning and then become negatively tilted
as it swings into New England on Wednesday night. A belt of 135+ kt
winds at 500 mb will swing across OH and WV during the late
afternoon with a southwesterly flow of 100kts skirting across VA and
northern NC. A southwesterly flow at 850 mb at around 40kts at
daybreak will strengthen to between 50 and 60kts by evening. An
associated strong cold front marking the leading edge of CP airmass
will sweep east reaching the NC mountains between 18 and 21Z, the
Triangle area around 00Z and then the coast by midnight.

Wouldn't be surprised to see a brief shower or sprinkle in the warm
advection regime on Wed morning and early afternoon, but the day
should be largely dry through mid afternoon. As the cold front
advances east, a narrow cold frontal rain band with a brief period
of moderate to perhaps heavy rain will quickly move east followed by
a broader band of lighter showers/rain. Have omitted the mention of
thunder given the limited sfc based instability as noted by
dewpoints that will struggle to climb into the upper 50s although an
elevated thunderstorm wouldn't completely surprise me. Precipitation
amounts will average around a quarter of an inch, a little more near
the VA border, perhaps a third of an inch and a little less to the
south. High temperatures will be very warm, ranging from about 12 to
18 degrees above average with highs around 70 in the Triad and near
the VA border to the mid 70s in the Triangle and the upper 70s
across the south and southeast.

South to southwest west winds at 10 to 15 mph with gusts of 25 to 30
mph are expected to start the day with winds increasing during the
morning. During the afternoon winds will become southwesterly at 15
to 25 mph with frequent gusts of 30 to 40 mph. A few gusts may be as
strong as 40 to perhaps 45 mph. Winds will switch to northwesterly
behind the front on Wed evening and remain gusty up to 20 to 30 mph
before gradually decreasing overnight. A colder airmass will push
into the region overnight with lows eventually dropping into the
lower 30s in the Triad and VA border counties with mid 30s in most
other locations except for the southeast where lows will range
around 40 degrees. -Blaes

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 AM Tuesday...

...Notably colder for Thursday before temperatures warm again during
the weekend into early next week...

...A weak storm system will move into the area late Friday into
Saturday...

A vigorous upper trough will be moving off the coast on Thursday
morning. This will be followed by a brief period of northwesterly
flow aloft during the day Thursday before a short wave ridge axis
moves across the Carolinas late Thursday night. At the surface, a
1035mb cold surface high will shift east from the TN Valley on
Thursday morning into the mid-Atlantic on Thursday night. The
airmass will be notably dry with PW values on Thursday morning
ranging around 0.10 inches. Skies will be mostly clear on Thursday
with some patches of cirrus clouds. Highs will range in the lower to
mid 50s. Northwest winds at 10 to 15 mph with gusts near 20 mph to
start the day will decrease an become light during the afternoon.
High clouds will increase on Thursday night as the mid level ridge
axis approaches. This will complicate overnight lows which will be
tempered by the clouds. Lows should range in the lower to mid 30s.

A weakening southern stream trough will move from the MO and lower
MS Valleys on Friday morning into the mid-Atlantic on Saturday
morning. A weak surface low may develop near the Carolina coast
Saturday morning as the system moves off the coast Saturday
afternoon. Guidance has trended a little slower with the
precipitation likely to begin on Friday afternoon or more likely the
evening with best chance of rain ending by Saturday afternoon. Highs
on Friday will range in the 50s with high moderating a touch on
Saturday with highs in the upper 50s to mid 60s.

Weak troughiness aloft continues across the region on Sunday into
Monday yielding to greater than typical forecast uncertainty.
Lingering precipitation chances should be on a downward trend
although considerable cloudiness is expected during the period.
Temperatures are expected to moderate with highs in the mid 60s to
around 70. -Blaes

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 115 PM Tuesday...

An area of MVFR-IFR ceilings will linger over INT/GSO through early
this evening, retreat slightly and probably just west of those sites
tonight, then spread ewd again on Wed. To the east of that area of
low clouds, a band of light rain and associated brief MVFR
restrictions this afternoon will interrupt otherwise VFR conditions
that are expected throughout the 18Z TAF period at RDU, FAY, and
RWI. That distribution of low clouds will also promote deeper mixing
and stronger surface winds/gusts at ern terminals this afternoon and
again with daytime heating Wed morning-afternoon, with weaker and
less gusty surface winds and a good chance of nighttime low-level
wind shear, as already strong swly flow just above the surface
strengthens additionally through Wed.

Outlook: A strong cold front, and accompanying line of shallow
convection/showers with strong wind gusts and brief IFR-MVFR
restrictions, will move east across INT/GSO between 19-22Z Wed and
RDU, FAY, and RWI between 22Z Wed-02Z Thu. Strong and gusty nwly
surface winds, and a few hours of post-frontal rain from VFR
ceilings, will result behind the cold front/line of showers Wed
night. Another chance of rain and flight restrictions will accompany
a frontal system Fri-Sat, with associated lingering low-level
moisture that may support occasional low ceilings and light rain or
drizzle over the Piedmont through the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...MWS/KC
SHORT TERM...Blaes
LONG TERM...Blaes
AVIATION...MWS
Hazardous weather outlook, Feb 27, 4:37 AM EST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
437 AM EST Tue Feb 27 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280945-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
437 AM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong wind gusts between 35 and 45 mph are possible both ahead of
and behind a cold strong cold front Wednesday into early Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in North Carolina, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.